Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 88, NWS Wichita, KS

May 12, 2011Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2011, 5:10 PM CDT for Labette County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 5:10 PM CDT (22:10 UTC)
Expired
May 12, 2011, 5:28 PM CDT
In force
18 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 105 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WUUS53 KICT 122210
SVRICT
KSC099-122300-
/O.NEW.KICT.SV.W.0088.110512T2210Z-110512T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
510 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 600 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES SOUTH OF CHETOPA...OR 29 MILES EAST OF
  COFFEYVILLE...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BARTLETT...CHETOPA AND OSWEGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3699 9508 3700 9529 3700 9530 3717 9528
      3718 9506 3717 9506 3700 9507
TIME...MOT...LOC 2210Z 220DEG 33KT 3692 9511
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
108 
WWUS53 KICT 122228
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT THU MAY 12 2011

KSC099-122239-
/O.CAN.KICT.SV.W.0088.000000T0000Z-110512T2300Z/
LABETTE KS-
528 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LABETTE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3699 9508 3700 9529 3700 9530 3717 9528
      3718 9506 3717 9506 3700 9507
TIME...MOT...LOC 2229Z 220DEG 33KT 3705 9497

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:00 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 12, 3:00 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU MAY 12 2011

.SYNOPSIS...

STACKED LOW SPINNING OVER NE CO/NEBRASKA/NW KS BORDERS IS SPREADING SOME
SHRA/ISOLD TSRA S/SE OVER NE CO/NW KS THIS AFTERNOON. OVER SC & CNTRL KS
DRY-SLOTTING CONTINUES WHILE EXTENSIVE STRATUS CONTINUES TO SURGE NE OVR
ERN OK & SE KS ALONG WRN PERIPHERY OF BROAD LWR-DECK MOISTURE AXIS. COLD
FRONT CURVES S & SW FROM SFC LOW ACROSS FAR WRN KS TO CO/NM BORDER. WARM
FRONT HAS DRIFTED N TO JUST ACROSS KS/NEBRASKA BORDER.

.DISCUSSION...

TONIGHT & FRI:
LOW PRESSURE CENTER WILL DRIFT SE AS SHARP WRN U.S. RIDGE AXIS AMPLIFIES
WHICH...IN TURN...WILL FORCE COLD FRONT E ACROSS KS. COLD FRONT SHOULD
CROSS KS/MO BORDER MID-FRI MORNING...THEREBY ENABLING WRAP-ARUND SHRA TO
SPREAD SE OVER MUCH OF KS. MODEST 700-MB COLD ADVECTION DICTATES MENTION
OF ISOLD TSRA OVER MOST AREAS. SCT -SHRA WILL FESTER OVER MOST AREAS FRI
MORNING (ESPECIALLY SE KS) AS AFORE-MENTIONED LOW CENTER FILLS WHILE
CROSSING MS VALLEY.

THIS WEEKEND:
NICE...COOL WEATHER SLATED FOR ALL AREAS AS MODERATE NLY FLOW PREVAILS.
ONLY CHANCE FOR -RA (& VERY SLIGHT AT THAT AS LWR-MID LVL MOISTURE
GREATLY LACKING) WOULD OCCUR SUN AFTERNOON & EARLY EVENING WHEN A FAIRLY
POTENT MID-LVL SHORTWAVE SCOOTS ALMOST DUE S OVER KS IN STRONG & DEEP
CYCLONIC REGIME.

NEXT WEEK:
AFTER A DRY START SOME -RA MAY ARRIVE WED AS AN INVERTED LWR-DECK RIDGE
IS GRADUALLY FORECED E BY DEVELOPING FRONT RANGE TROF. THE CHANCES FOR
-RA WILL GRADUALLY INCREASE WED NGT & THU IN RESPONSE TO WARM
FRONTOGENESIS ALONG OK/KS BORDER PER ECMWF. ASSIGNED THE BETTER CHANCES
FOR -RA (30-40%) ALONG WRN CORRIDOR BOTH PERIODS WHERE NO DOUBT CLOSER
TO STRENGTHENING LWR-DECK MOISTURE AXIS.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

TWO AREAS OF CONCERN THIS TAF PERIOD.

WITH FIRST AREA OVER SOUTHEAST KS NEAR THE KCNU TAF AS LOW LEVEL
MOISTURE HAS LED TO IFR CEILINGS.  THIS LOW LEVEL MOISTURE IS JUST
AHEAD OF THE PACIFIC COLD FRONT LOCATED ACROSS THE FLINT HILLS THAT
IS EXPECTED TO PUSH INTO SOUTHEAST KS BY AROUND 03Z/FRI. THIS
UNSTABLE AIRMASS AHEAD OF THE FRONT MAY LEAD TO THE DEVELOPMENT OF A
FEW TSRA IN AND NEAR THE KCNU TAF BETWEEN 22Z/THU AND 03Z/FRI. THINK
MOST OF THIS CONVECTION WILL EITHER STAY SOUTHEAST OR EAST OF
KCNU...SO WILL ONLY GO WITH A VCTS FOR NOW.

NEXT CONCERN WILL BE SPINNING UPPER LOW OVER NW KS. THIS UPPER LOW
IS EXPECTED TO MAKE PROGRESS TO THE EAST LATE THIS AFTERNOON INTO
THIS EVENING WITH HEATING DIRECTLY UNDER THE COLD CORE OF THIS
LOW...POSSIBLY LEADING TO A DIURNALLY DRIVEN TSRA CHANCE FOR KRSL
AND KSLN BETWEEN 22Z/THU AND 03Z/FRI. AFTER SUNSET...WILL THE TSRA
CHANCES WANE BUT COULD SEE THE LIGHT SHOWERS LINGER OVER CEN KS FOR
A GOOD PORTION OF THE OVERNIGHT...AS THE UPPER LOW MAKES SLOW
PROGRESS. AS THE SHOWERS MOVE IN...WILL ALSO SEE SOME MVFR CEILINGS
AS WELL.  THIS MVFR CLOUD DECK WILL DROP SOUTHEAST ACROSS CENTRAL KS
BY 22Z/THU AND INTO SOUTH CENTRAL KS BY AROUND 03Z/FRI.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  63  41  64 /  30  20  10   0
HUTCHINSON      46  62  39  63 /  40  20  10   0
NEWTON          47  60  40  62 /  40  30  10   0
ELDORADO        48  60  41  62 /  40  30  10   0
WINFIELD-KWLD   49  65  42  65 /  30  20  10   0
RUSSELL         43  61  37  62 /  50  10   0   0
GREAT BEND      43  61  37  64 /  40  10   0   0
SALINA          47  61  39  60 /  50  20  10   0
MCPHERSON       46  61  39  61 /  40  20  10   0
COFFEYVILLE     52  64  45  63 /  30  30  10   0
CHANUTE         52  62  43  60 /  40  50  10   0
IOLA            53  62  43  59 /  40  50  10   0
PARSONS-KPPF    52  63  44  62 /  30  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 12, 4:20 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT THU MAY 12 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
420 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS THIS EVENING WHERE
ONE INCH DIAMETER HAIL AND GUSTS AROUND 60 MPH MAY OCCUR.

ISOLATED THUNDERSTORMS MAY SPREAD SOUTHEAST OVER MOST AREAS LATER
TONIGHT BUT WILL BE NEITHER STRONG NOR SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Local storm report, May 12, 1:04 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
104 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             3 SW BLUFF CITY         37.04N 97.91W
05/11/2011  E1.00 INCH       HARPER             KS   TRAINED SPOTTER

1048 AM     HAIL             2 W HOISINGTON          38.52N 98.82W
05/11/2011  E0.75 INCH       BARTON             KS   LAW ENFORCEMENT

1145 AM     HAIL             3 SSW MAIZE             37.73N 97.47W
05/11/2011  M0.75 INCH       SEDGWICK           KS   TRAINED SPOTTER

1154 AM     HAIL             3 SW LINCOLN            39.01N 98.19W
05/11/2011  E1.00 INCH       LINCOLN            KS   LAW ENFORCEMENT

1156 AM     HAIL             5 W VALLEY CENTER       37.84N 97.47W
05/11/2011  E0.75 INCH       SEDGWICK           KS   TRAINED SPOTTER

            STRONG GUSTY WIND WITH STORM.

0340 PM     TSTM WND GST     5 NE MAPLE CITY         37.10N 96.72W
05/11/2011  E70.00 MPH       COWLEY             KS   AMATEUR RADIO

            4.5 MILES WEST OF CEDAR VALE ON HIGHWAY 166.

0452 PM     TSTM WND GST     EUREKA                  37.82N 96.29W
05/11/2011  M65.00 MPH       GREENWOOD          KS   ASOS

0531 PM     TSTM WND DMG     EUREKA                  37.82N 96.29W
05/11/2011                   GREENWOOD          KS   AMATEUR RADIO

            FALLEN TREE BLOCKING THE ROAD JUST SOUTH OF THE
            GREENHOUSE.

0632 PM     TSTM WND GST     6 N EDNA                37.15N 95.36W
05/11/2011  M58.00 MPH       LABETTE            KS   TRAINED SPOTTER

&&

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.